Hail, Otter Tail
- When
- May 4, 4:28 PM CST
- Where
- Otter Tail County, 5.96 mi SE of Erhard
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.420, -96.010
An upper level low pressure system over the western high plains spun multiple pieces of energy across eastern North Dakota. Some clearing and surface heating allowed a line of showers and thunderstorms to flare up from Cando to Gwinner (in North Dakota).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An upper level low pressure system over the western high plains spun multiple pieces of energy across eastern North Dakota. Some clearing and surface heating allowed a line of showers and thunderstorms to flare up from Cando to Gwinner (in North Dakota). These showers and thunderstorms eventually consolidated and quickly raced east-northeast toward Fosston, Minnesota, where they fell apart.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 4, 1:30 PM CST, 2 hours 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 230 PM CDT TUE MAY 4 2010 .DISCUSSION...FORECAST CHALLENGE CONCERNS TEMPERATURES...PCPN CHANCES AND WIND. MODELS IN PRETTY CLOSE AGREEMENT THROUGH PERIOD AND WILL FOLLOW MORE CONSISTENT GFS FOR DETAILS. SURFACE LOW REPOSITIONED IN LINE WITH MODEL TRENDS ACROSS SE ND AND BASED ON MAXIMUM PRESSURE FALLS FROM MSAS SHOULD PROPAGATE NE TO MN/CANADIAN BORDER NEAR THIS EVENING. BAND OF PCPN ALONG ASSOCIATED BOUNDARY FROM SURFACE LOW TO ANOTHER SURFACE LOW OVER SASK WILL CONTINUE TO PIVOT NORTH AND EAST. BASED ON CURRENT SPEED BAND OF SHRA SHOULD BE CONFINED TO FAR NORTHERN AND EASTERN AREAS BY THIS EVENING. STILL LOOKS TO BE A BRIEF POTENTIAL FOR T ACROSS FAR EASTERN FA LATE AFTERNOON BUT ALL FAVORABLE CONVECTIVE PARAMETERS EXIT FA BY 00Z. SASK SURFACE LOW WILL PHASE WITH ABOVE MENTIONED LOW AND CONTINUE TO PROPAGATE EAST LATER TONIGHT. AS IT DOES WRAP-AROUND SHRA/CIGS WILL SPREAD SOUTH AND EAST ACROSS FA. CLOUDS WILL OFF-SET LOW LEVEL TEMPERATURE ADVECTION AND READINGS WILL STAY ABOVE FREEZING. CLOUDY...COOL CONDITIONS EXPECTED WEDNESDAY ALONG WITH SCATTERED SHOWERS. MIXED LAYER VERY SHALLOW BUT SURFACE GRADIENT SUFFICIENT TO KEEP WINDS IN BREEZY-WINDY CATEGORY. WITH ABOVE WILL HOLD TEMPERATURES CLOSER TO COLDER MAV VALUES. WINDS DIMINISH WEDNESDAY NIGHT HOWEVER CLOUDS WILL LIKELY HOLD IN PREVENTING ANY FROST THREAT. NEXT SYSTEM ORGANIZES OVER THE CENTRAL HIGH PLAINS DURING THE DAY THURSDAY. LOWER CONDENSATION PRESSURE DEFICITS AND ISENTROPIC LIFT FROM 290K SURFACE SUPPORTING -RA DOES NOT PUSH INTO SOUTHERN AND WESTERN FA UNTIL AFTERNOON SO WILL ONLY MAKE SLIGHT ADJUSTMENTS TO CURRENT POPS. TEMPERATURES WILL HINGE ON CLOUD COVER BUT WITH ANTICIPATION OF MORE CLOUDS THAN NOT WILL STAY BLO GUIDANCE VALUES. ISENTROPIC LIFT SPREADS ACROSS FA THURSDAY NIGHT AND WITH MODEL CONSENSUS SPREADING QPF ACROSS MOST OF FA WILL ADJUST POPS UPWARD ACROSS ALL BUT FAR NE. 925MB TEMPERATURES CONTINUE TO BE MARGINAL FOR -RASN MIX AND AT THIS POINT WILL KEEP IT ALL LIQUID EXCEPT WESTERN FA AFT 06Z ALTHOUGH CONFIDENCE LOW. MODELS CONTINUE TO SHOW BEST POTENTIAL FOR RAIN FRIDAY ACROSS SOUTHERN FA AND HAVE INCREASED POPS THIS AREA. OTHERWISE SCT RAIN AND CONTINUED COOL. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY GFS/ECMWF/GEM IN GOOD AGREEMENT THROUGH EARLY NEXT WEEK. THERE IS A SLIGHT CHANCE FOR A FEW LINGERING SHOWERS FRIDAY NIGHT ACROSS PORTIONS OF THE SOUTHERN VALLEY AND NORTHWEST MINNESOTA AS LOW PRESSURE EXITS THE CENTRAL/SOUTHERN PLAINS. THEREAFTER...SATURDAY AND MUCH OF SUNDAY WILL BE DRY AS AN UPPER RIDGE AND SURFACE HIGH TAKE UP RESIDENCE ACROSS THE REGION. TEMPERATURES WILL REMAIN BELOW SEASONAL NORMALS...BUT DAYTIME HIGHS SUNDAY INTO EARLY NEXT WEEK LOOK TO APPROACH 60 DEGREES. LATE SUNDAY INTO EARLY NEXT WEEK...A PACIFIC LOW BEGINS TO RIDE UP THE DEPARTING RIDGE FOR THE REGION/S NEXT BEST CHANCE FOR PRECIPITATION. INCREASED POPS INTO THE CHANCE CATEGORY...BUT TIMING/ LOCATION UNCERTAINTY PRECLUDES HIGHER VALUES AT THIS TIME. && .AVIATION... EXPECT PERIODS OF RAIN SHOWERS THIS AFTERNOON AT KGFK...DVL...KTVF AND KBJI WITH BRIEF CEILING REDUCTIONS BELOW 3000 FEET. OTHERWISE... VFR CONDITIONS WILL PREVAIL. ADDITIONAL RAIN SHOWERS ARE POSSIBLE THIS EVENING AND OVERNIGHT...BUT CONFIDENCE TOO LOW TO INCLUDE IN TAFS AT THIS TIME. AS SURFACE LOW PRESSURE MOVES ACROSS THE VALLEY...WINDS WILL SHIFT FROM THE EAST TO WEST AFTER WHICH GUSTS TO 25 KTS WILL BE MORE FREQUENT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 604 AM CDT TUE MAY 4 2010 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-051200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 604 AM CDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN SHOWERS ARE LIKELY TODAY ACROSS NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA. WINDY CONDITIONS ARE LIKELY ACROSS SOUTHEAST NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON. WIND SPEEDS ACROSS THIS AREA ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. TG
The Fargo/Grand Forks radar (KMVX), 159 km away, was scanning. The volume nearest the first event began at 22:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218750.